Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Suggest treatment for diarrhea in an elderly

User rating for this question
Very Good
Answered by

Geriatrics Specialist
Practicing since : 2004
Answered : 2138 Questions
Question
I previously wrote to you about my 84 yr. old mother losing weight due to stress and being unable to gain it back. I don't know if I included the info that she has diarhrrea several times per week. This condition has continued. Her moods are up and down but she does have some energy and initiative to want to do things. How long can this low weight (99 - 104 and always fluctuating) continue before it is a major health concern?? When should IV supplements be considered?? The weight loss occurred in XXXXXXX .

this is also related to my 84 yr old mother...new problem! She had a bone density scan 6/18/14 and was diagnosed with osteoporosis. She has a sensitive stomach so an IV drip was recommended. What is the time frame on this?? Is this something that should be done immediately? How serious are these results??

spine (L1-L4) hip- left femoral neck hip- left total hip
BMD .0670 .508 .436
T score -4.2 -3.8 -4.5
Z score -1.8 -1.2 -2.0
Posted Thu, 21 Aug 2014 in Elderly Problems
 
 
Answered by Dr. Prakash H Muddegowda 2 hours later
Brief Answer:
Occasional nutritional IV supplements can be taken

Detailed Answer:
Hi XXXX
Thanks for asking.
I went through the present and previous query and my opinion is as follows:

1. Diarrhea due to IBD is common and will be limited to few episodes. It would affect the nutrition, but not enough to explain previous weight loss. Give her good amount of fluids as she as diarrhea episodes.

2. Fluctuating weight of 99-104 is ok, even though both of us want it high. Weight fluctuates in relation to water content of body and also has diurnal variation. If it is around this, nothing to worry at present.

3. The weight will increase in due course as her nourishment improves. Try all available methods as explained during our previous query.

4. The weight is adequate for a 5 feet person, and if she is bit more, she will be in the malnourished category. As she is just now in your care for the past month, it will take time.

5. Importantly give her good amount of fluids during daytime along with multiple small meals.

6. At present, she is completely independent and managing herself. IV supplements are necessary when she cannot take anything through her mouth. I would not advise to her, as once IV supplements starts full time means, she is in critical condition. It would affect her morale and adverse cycle would start.

7. If necessary occasional vitamin or other nutritional injectables can be given to improve nutrition. No complete IV supplements, as she is still hale and healthy and will definitely recover with good support. IV supplements will be your last course, as opening a venous route for food, can introduce infections too and complicate further. There are numerous complications to follow IV supplements completely.

8. The bone mineral density test definitely indicates osteoporosis. If she were 65 or even 75 with good weight, i would have started on osteoporosis treatment. At 84 years and with other problems at present, I would ask you to go a bit slow.

9. The risk of fracture is very high, more at the hip. Present priority indicates to gain weight and improve nutrition. So to reduce fracture risk at present, you can try to make her surroundings elderly friendly -
a. Reduce risk of slipping and tripping (proper shoes, care with steps, slippery surfaces, well lit areas)
b. care at night especially, no dim lit areas.
c. Use of walking stick and other supports.
d. If possible, padding around hips to reduce fracture risk, if she falls.
e. Mobility should be slow, deliberate without any sudden movements.

10. The bone density scan results are indeed serious, and at this age, osteoporosis treatment effect would be limited. Low nutrition would not help in improvement. Anti-osteoporosis drugs effect would be limited due to malnutrition and side effects of drugs will be unpredictable and further hamper present recovery. Once she recovers to 130-140, further thought may be given.

Hope it helps.
Any further queries, happy to help again.
Dr. Prakash HM
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for diarrhea in an elderly 29 hours later
in response, she is 5'6" and skin and bones. she has weighed 98/99 lbs the past 3 days...any gain is lost thru intestinal issues.....I know this is stress, stress, stress which she produces thru worrying.......
 
 
Answered by Dr. Prakash H Muddegowda 10 hours later
Brief Answer:
Below ideal weight, will improve with care.

Detailed Answer:
Hi XXXX
Thanks for replying.
Her weight is comparatively low for height and she is mildly below the ideal weight. A 10-12 pound increase will get her back to normal.
You are absolutely right in saying that stress is the major cause for her present condition. She requires good support from you and others surrounding her.

Moving around and interacting with others, should reduce stress. You need to concentrate on her diet to improve her weight. Other issues would solve itself.

You need not worry about irritable bowel syndrome. It wont affect her weight. Irritable bowel syndrome would affect usually the fluid load. You can give more fluids to her. Reduced intake would be the major reason. Try to give more weight gaining foods along with oral nutritional supplements.

Any further queries, happy to help again.

Dr. Prakash HM
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Geriatics

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor